If you're over 75, frail or are taking six or more medications — it may be time to drop some of your pills
"There's evidence that weaning or withdrawing some medications can actually lead to a bunch of good things like fewer falls, sharper minds and maybe fewer hospital admissions in the longer term," said Dr. Raj Bhardwaj.
But the Calgary Eyeopener health contributor stresses that you must talk to your healthcare team before you start tossing your prescriptions in the trash.
"Deprescribing doesn't just mean not renewing a medication when you run out of pills. And it certainly doesn't mean that you stop taking pills without letting your doctor and pharmacist know," he said.
"Those are recipes for medical trouble and confusion."
- Deprescribing medications for seniors a safety priority
- Canadian seniors dangerously overmedicated, advocates call for change
Sleeping pills and sedatives
Brand names like Valium and Ativan impair your alertness.
"That's their job," said Bhardwaj.
However, he says the evidence shows these medications are also associated with an increased risk of falls, fractures and car collisions.
But with these medications, there is a big risk of withdrawal symptoms — so you can't just stop them cold turkey.
He says your healthcare team should make a plan to wean you off them "thoughtfully and systematically."
Blood thinners can be crucial to preventing strokes, so careful consideration must be taken before you deprescribe this medication.
Bhardwaj says for people with atrial fibrillation, an irregular heartbeat, there's a very defined risk of bleeding.
"And we can predict that risk," he said.
However, for some people — the risk of stroke is higher than the risk of bleeding, so stopping blood thinners wouldn't be recommended, but is worth reviewing.
"We often get into this routine of just renewing your prescriptions, year to year," said Bhardwaj.
If you've had a "considerable change to your lifestyle" — it may be time to clean out your medicine cabinet.
"Maybe you had heartburn when you were 45 and since then you've lost weight and changed your diet and now maybe you don't have heartburn — but you're still taking your heartburn pills every day and it's three or four years later. Maybe we could get rid of that."
And for good reason.
Bhardwaj said proton-pump inhibitors (PPIs) — medications that decreases the amount of acid in your stomach — have been linked to an increase risk in fractures, pneumonia and gut infections.
Brand names such as Nexium, Losec, Prevacid and Tecta contain PPIs that can also, over time, impair one's ability to absorb nutrients like vitamin B12 and magnesium.
Bhardwaj says with this type of medication, there is a risk you'll get some rebound symptoms for a short time after you stop taking it.